MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55229
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Ischemia (1942); Thrombosis/Thrombus (4440)
Date of Event 05/07/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Cook was notified that post procedural arterial thrombosis in an unknown location occurred in a patient who had received cook iliac leg grafts.The patient underwent a pre-procedure clinical assessment on (b)(6) 2024.The primary indication for the elective procedure was an aortic degenerative aneurysm, specifically an abdominal aortic aneurysm (aaa).The juxtarenal neck measured less than 10 mm.The following cook devices were deployed during the endovascular aortic repair (evar) procedure on (b)(6) 2024: cook zenith fenestrated proximal body (rpn: aaa-fen-bifurcated-graft) there were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn:zsle-11-122-zt) was placed on the right.There were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn:zsle-11-56-zt) was placed on the left.There were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.The patient was transferred to the intensive care unit (icu).The patient was extubated less than 12 hours after the surgery.Reintubation was not required and a tracheostomy was not required.A spinal drain was not placed.After the index procedure a secondary intervention procedure was performed on (b)(6) 2024 to address arterial thrombosis.The arterial thrombosis was identified in imaging completed on (b)(6) 2024.During the reintervention an embolectomy was performed as well as percutaneous embolization, and "iliac kissing" it was reported that the event did not occur due to a device deficiency.The secondary intervention was considered successful.The patient remained in the icu for eight nights.The patient's lab values during hospitalization: highest creatinine = 1 mg/dl lowest hematocrit: 20% highest wbc count: 24 cells/mm3 lowest platelets: 81 count x 1000/ml packed red blood cells (prbc) given over entire hospitalization including operating room: 0 units.Lab values at discharge: egfr was 71ml/min/1.73m2 hematocrit: 32% the patient was discharged home on (b)(6) 2024.At discharge, the patient was prescribed the following medications: acetylsalicylic acid (asa), p2y12 antagonist (clopidogrel), and a statin.The patient was not prescribed an anticoagulant at discharge and was not prescribed supplemental oxygen.On an unknown date in (b)(6) 2024, the patient was diagnosed with pneumonia and prescribed antibiotics.The patient recovered/stabilized without sequelae.The focus of this report is the arterial thrombosis (location not identified) that was possibly in the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn:zsle-11-122-zt) that was placed on the right during the index procedure.An additional report for this patient will be submitted under the patient identifier (b)(6).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5, h6 (annex e & annex f) this report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 27jun2024.There was no pre-existing thrombus in the patient prior to the procedure.The thrombosis extended along the left iliac artery from its origin to the femoral bifurcation.The thrombosis occluded the iliac artery and caused acute ischemia of the left lower limb.Stents were placed in the left and right zenith flex with spiral-z technology aaa endovascular graft iliac legs in a secondary procedure where "iliac kissing" was performed.
 
Additional Manufacturer Narrative
Additional information: d4 (model).Investigation-evaluation: cook was notified that post procedural arterial thrombosis in an unknown location occurred in a patient who had previously received cook iliac leg grafts during a fenestrated endovascular aortic repair (fevar).The patient underwent a pre-procedure clinical assessment on (b)(6) 2024.The primary indication for the elective procedure was an aortic degenerative aneurysm, specifically an abdominal aortic aneurysm (aaa).The juxtarenal neck measured less than 10 mm.There was no pre-existing thrombus in the patient prior to the procedure.The following cook devices were deployed during the fevar procedure on (b)(6) 2024: cook zenith fenestrated proximal body (rpn: aaa-fen-bifurcated-graft) there were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-11-122-zt) was placed on the right.There were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.Cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-11-56-zt) was placed on the left.There were no technical difficulties in the delivery and deployment of the device.The delivery and deployment of the device was considered successful.The patient was transferred to the intensive care unit (icu).The patient was extubated less than 12 hours after the surgery.After the index procedure a secondary intervention procedure was performed on (b)(6) 2024 to address arterial thrombosis.The arterial thrombosis was identified in imaging completed on (b)(6) 2024.The thrombosis extended along the left iliac artery from its origin to the femoral bifurcation.The thrombosis occluded the left iliac artery and caused acute ischemia of the left lower limb.During the reintervention procedure, an embolectomy was performed as well as percutaneous embolization.Additionally, an "iliac kissing " technique was performed, and stents were placed in the left and right zenith flex with spiral-z technology aaa endovascular graft iliac legs.The patient remained in the icu for eight nights.The patient was discharged home on (b)(6)2024.At discharge, the patient was prescribed the following medications: acetylsalicylic acid (asa), p2y12 antagonist (clopidogrel), and a statin.The patient was not prescribed an anticoagulant at discharge and was not prescribed supplemental oxygen.On an unknown date in (b)(6) 2024, the patient was diagnosed with pneumonia and prescribed antibiotics.The patient recovered/stabilized without sequelae.The focus of this report is the cook zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn:zsle-11-122-zt) that was placed on the right during the index procedure, had possible thrombosis and required stent placement in a follow up procedure.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu) were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.It should be noted that this device is supplied via a one-device lot.A complaint history search did not identify any other events reported for a related failure mode.Based on the available information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: ¿4 warnings and precautions 4.1 general ¿ patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment and follow-up ¿ adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.¿ pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask and limb kinking or narrowing that might occur when the wire guide is removed.¿ follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.¿ patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.¿ the zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change for a change in the condition of their disease and the integrity of the endoprosthesis.¿ successful patient selection requires specific and accurate measurements; please see section 4.3, pre-procedure measurement techniques, and imaging.4.3 pre-procedure measurement techniques and imaging.¿ clinical experience indicates that contrast-enhanced spiral computed tomographic angiography (cta) with 3-d reconstruction is the strongly recommended imaging modality to accurately assess patient anatomy prior to treatment with the zenith spiral-z aaa iliac leg.If contrast-enhanced spiral cta with 3-d reconstruction is not available, the patient should be referred to a facility with these capabilities.Lengths: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is required, including: 1) abdominal radiographs to examine device integrity (separation between components or stent fractures) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity, and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information.4.5 implant procedure: ¿ do not continue advancing any portion of the delivery system if resistance is felt during advancement of the wire guide or delivery system.Stop and assess the cause of resistance; vessel, catheter or graft damage may occur.Exercise particular care in areas of stenosis, intravascular thrombosis, or in calcified or tortuous vessels.¿ fluoroscopy should be used during introduction and deployment to confirm proper operation of the delivery system components, proper placement of the graft, and desired procedural outcome.5.2 potential adverse events ¿ claudication (e.G., buttock, lower limb) ¿ endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; and corrosion ¿ graft or native vessel occlusion ¿ surgical conversion to open repair 7.1 individualization of treatment: additional considerations for patient selection include, but are not limited to: ¿ patient¿s age and life expectancy ¿ co-morbidities (e.G., cardiac, pulmonary, or renal insufficiency prior to surgery, morbid obesity) ¿ patient¿s anatomical suitability for endovascular repair ¿ patient¿s ability to tolerate general, regional or local anesthesia ¿ iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath ¿ freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft 8 patient counseling information: ¿ all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Specific follow-up guidelines are described in section 12, imaging guidelines and postoperative follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.¿ physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of graft limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg.Aneurysm rupture may be asymptomatic, but usually presents as: pain; numbness; weakness in the legs; any back, chest, abdominal or groin pain; dizziness; fainting; rapid heartbeat or sudden weakness.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture, and death (see section 5.1, observed adverse events and section 5.2, potential adverse events).The physician should complete the patient i.D.Card and give it to the patient so that he/she can carry it with him/her at all times.The patient should refer to the card anytime he/she visits additional health practitioners, particularly for any additional diagnostic procedures (e.G., mri).11 directions for use: anatomical requirements.¿ iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.12 imaging guidelines and postoperative follow-up: 12.1 general: ¿ the long-term performance of endovascular grafts with secondary endovascular intervention using additional components has not yet been established.¿ all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive additional follow-up.¿ patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.¿ physicians should evaluate patients on an individual basis and prescribe follow-up relative to the needs and circumstances of each individual patient.The minimum requirement for patient follow-up (described in the instructions for use for the zenith aaa device that was used) should be maintained even in the absence of clinical symptoms (e.G., pain, numbness, weakness).Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the stent graft) should receive follow-up at more frequent intervals.¿ the combination of contrast and non-contrast ct imaging provides information on aneurysm diameter change, endoleak, patency, tortuosity, progressive disease, fixation length and other morphological changes.¿ duplex ultrasound imaging may provide information on aneurysm diameter change, endoleak, patency, tortuosity, and progressive disease.In this circumstance, a non-contrast ct should be performed to use in conjunction with the ultrasound.Ultrasound may be a less reliable and sensitive diagnostic method compared to ct.¿ intraoperative imaging in the form of an angiography scan was provided for review.However, thrombosis was not demonstrated in the imaging provided.Based on the information provided, no product returned, and the results of the investigation a definitive root cause was unable to be established.It is possible patient condition may have contributed to this incident.The patient was reported to have a history of venous thromboembolism; therefore, a hypercoagulable state could be a contributing factor.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19499301
Report Number1820334-2024-00784
Device Sequence Number15435278
Product Code MIH
UDI-Device Identifier10827002552293
UDI-Public(01)10827002552293(17)270305(10)15931406
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Study,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55229
Device Catalogue NumberZSLE-11-122-ZT
Device Lot Number15931406
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/04/2024
Supplement Date Received by Manufacturer06/27/2024
09/27/2024
Initial Report FDA Received Date06/10/2024
Supplement Report FDA Received Date07/08/2024
09/30/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN:AAA-FEN-BIFURCATED-GRAFT, LOT E101634; COOK RPN:ZSLE-11-56-ZT, LOT 15903095
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexMale
Patient Weight92 KG